Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 76, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 4, 2005, 5:38 PM EDT for Eaton County, Michigan. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2005, 5:38 PM EDT (21:38 UTC)
- Expired
- Jul 4, 2005, 6:31 PM EDT
- In force
- 53 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 66 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 6:00 PM EDT | TSTM WND DMG | Charlotte, MI | SEVERAL TREES DOWN. |
| Jul 4, 6:20 PM EDT | TSTM WND GST 60 | 7 N Eaton Rapids, MI | ONE LIVE 12 INCH DIAMETER TREE DOWN. |
| Jul 4, 6:20 PM EDT | TSTM WND GST 60 | 7 N Eaton Rapids, MI | ONE LIVE 12 INCH DIAMETER TREE DOWN ALSO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:50 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 042138
SVRGRR
MIC045-042245-
/O.NEW.KGRR.SV.W.0076.050704T2138Z-050704T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
538 PM EDT MON JUL 4 2005
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EATON COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 645 PM EDT
* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR BELLEVUE...OR
ABOUT 12 MILES WEST OF CHARLOTTE...AND MOVING EAST NORTHEAST AT 35
MPH.
* LOCATIONS IMPACTED INCLUDE...
KALAMO...VERMONTVILLE...OLIVET STATION...CHESTER...GRESHAM...
NEEDMORE...POTTERVILLE...ONEIDA CENTER...GRAND LEDGE...WEST
WINDSOR...DIMONDALE...DELTA CENTER AND MILLETT.
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE
OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4262 8503 4276 8473 4276 8462 4272 8462
4271 8461 4255 8461 4244 8494 4243 8506
4261 8508
$$
LAURENS2 follow-up statements
000
WWUS53 KGRR 042201
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
601 PM EDT MON JUL 4 2005
MIC045-042245-
/O.CON.KGRR.SV.W.0076.000000T0000Z-050704T2245Z/
EATON MI-
601 PM EDT MON JUL 4 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EATON COUNTY
UNTIL 645 PM EDT...
AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR CHARLOTTE...AND
MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
NEEDMORE...POTTERVILLE...ONEIDA CENTER...GRAND LEDGE...WEST
WINDSOR...DIMONDALE...DELTA CENTER AND MILLETT.
HAIL UP TO ONE AND ONE HALF INCHES IN DIAMETER...OR ROUGHLY THE SIZE
OF A PING PONG BALL...IS EXPECTED FROM THIS STORM. WIND GUSTS AROUND
60 MPH CAN ALSO BE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAW ENFORCEMENT REPORTS THAT POWER LINES ARE DOWN IN BELLEVUE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR SOUTHWESTERN MICHIGAN.
LAT...LON 4262 8503 4276 8473 4276 8462 4272 8462
4271 8461 4255 8461 4244 8494 4243 8506
4261 8508
$$
NJJ000
WWUS53 KGRR 042231
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
631 PM EDT MON JUL 4 2005
MIC045-042241-
/O.CAN.KGRR.SV.W.0076.000000T0000Z-050704T2245Z/
EATON MI-
631 PM EDT MON JUL 4 2005
...THE SEVERE THUNDERSTORM WARNING FOR EATON COUNTY HAS BEEN
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE NO
LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR SOUTHWESTERN MICHIGAN.
LAT...LON 4262 8503 4276 8473 4276 8462 4272 8462
4271 8461 4255 8461 4244 8494 4243 8506
4261 8508
$$
NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 4, 3:30 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 330 PM EDT MON JUL 4 2005 .SHORT TERM... LATEST VIS IMAGERY THIS AFTERNOON SHOWS CLOUD COVER HOLDING IN OVER ROUGHLY THE NW 2/3RDS OF THE CWFA. BACKEDGE OF THE WIDESPREAD AREA OF SHOWERS AND STORMS THAT AFFECTED THIS AREA EARLIER IS NOW PROGRESSING THROUGH THE CWFA. THE FOCUS FOR THIS EVENING IS A LINE OF STORMS THAT IS NOW MOVING NEAR THE CHICAGO AREA. THIS LINE HAS ALREADY PRODUCED 70 MPH WINDS OVER NRN IL. AS THIS LINE MOVES INTO THE SRN TWO ROWS OF COUNTIES LATE THIS AFTERNOON/EARLY THIS EVENING...IT WILL BE ENCOUNTERING OVER 2500 J/KG WITH NO CIN PER THE SPC MESO ANALYSIS PAGE AS TEMPS ARE UP AROUND 90 IN KAZO WITH DEW POINTS AROUND 67. THIS LINE SHOULD HAVE NO PROBLEM REMAINING INTACT AS IT MOVES THROUGH THE SRN PORTION OF THE CWFA. ELSEWHERE...THE PCPN SHIELD NORTH OF THE BOW IS EXPECTED TO OVERSPREAD THE AREA...HOWEVER AS THE ATMOSPHERE HAS NOT DESTABILIZED UP NORTH DUE TO EARLIER CLOUDS AND PCPN...THE SEVERE THREAT REMAINS LIMITED. WE WILL GO WITH AT LEAST LIKELY POPS FOR ALL AREAS WITH A SEVERE MENTION FOR THE EXTREME SOUTH. AFTER THIS LINE MOVES THROUGH OVER THE NEXT FEW HOURS...THERE SHOULD BE A BREAK IN THE PCPN. AT THE SAME TIME...THE SFC FRONT OFF TO OUR WEST SHOULD FINALLY MAKE A MOVE THROUGH THE CWFA AS THE SFC WAVE ALONG IT MOVES EAST. HOWEVER UNTIL THE FRONT MOVES THROUGH...PCPN CHCS WILL NOT BE NIL. SO WE WILL CONTINUE WITH CHC/SCT TYPE WORDING THROUGH THE REMAINDER OF THE NIGHT WITH POPS TAPERED HIGHEST TO LOWEST FROM SOUTH TO NORTH. FOG WILL BE POSSIBLE BEHIND THE PCPN WITH PLENTY OF LOW LEVEL MOISTURE EXPECTED TO BE PRESENT FROM THE RECENT RAINS ALONG WITH A WEAK WIND FIELD. THE FIRST FRONT SHOULD BE CLOSE TO...IF NOT EXITING THE CWFA BY 12Z TUE MORNING. THIS WILL TAKE A GOOD DEAL OF THE DEEP MOISTURE WITH IT. THE SECONDARY FRONT WILL BE OVER NRN MI AT 12Z AND MAKING A MOVE TO THE SOUTH. AS THIS FRONT COMES THROUGH DURING THE DAY...ENOUGH INSTABILITY IS GENERATED (CAPES ARE FORECASTED TO RISE TO 1000 J/KG OR SO) WITH TEMPS WELL INTO THE 70S AND DEW POINTS STILL REMAINING IN THE MID 50S TO AROUND 60 TO POP A FEW SHOWERS AND OR STORMS. WE WILL KEEP CHC POPS IN FOR THE ENTIRE DAY TO ACCOUNT FOR THIS. ANY SHOWERS AND/OR STORMS SHOULD DISSIPATE WITH THE LOSS OF DAYTIME HEATING AFTER SUNSET. THEN FOR WED...THE SFC FRONT IS EXPECTED TO BE OUT OF THE CWFA...HOWEVER THE UPPER TROUGH IS EXPECTED TO BE MOVING OVER LOWER MI THROUGH THE DAY ON WED. TO ACCOUNT FOR THE UPPER TROUGH AND RESULTING DAYTIME INSTABILITY...WE HAVE ADDED A CHC OF SHOWERS FOR A MAJORITY OF THE CWFA FOR THE AFTERNOON AND EVENING HOURS ON WED. .LONG TERM... MEDIUM RANGE GUIDANCE REMAINS IN VERY GOOD AGREEMENT IN TERMS OF EVOLUTION OF THE OVERALL WX PATTERN LATE THIS WEEK AND FOR THE WEEKEND. A SFC HIGH PRESSURE RIDGE WILL DOMINATE OUR WX PATTERN LATE THIS WEEK AND PRODUCE MOSTLY CLEAR TO PARTLY CLOUDY SKIES ACCOMPANIED BY A GRADUAL MODERATING TREND OF TEMPS. TEMPS WILL CONTINUE TO MODERATE THIS WEEKEND AS THE H5 RIDGE OVER THE MID SECTION OF THE UNITED STATES GRADUALLY SHIFTS EAST OVER THE GREAT LAKES REGION BY SUNDAY. DRY WX SHOULD PERSIST INTO EARLY NEXT WEEK AND TEMPS WILL REMAIN ABOVE NORMAL WITH THE RIDGE STILL IN PLACE. .GRR WATCHES/WARNINGS/ADVISORIES...NONE && NJJ LAURENS
Hazardous weather outlook, Jul 4, 11:48 AM EDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1148 AM EDT MON JUL 4 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-051003- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 1148 AM EDT MON JUL 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHWEST LOWER MICHIGAN THIS AFTERNOON THROUGH THIS EVENING. THE TIMING OF THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON AND EARLY THIS EVENING AS A COLD FRONT APPROACHES SOUTHWEST LOWER MICHIGAN. THE BEST POTENTIAL FOR SEVERE WEATHER WILL BE AREAS SOUTH AND EAST OF A LINE FROM SOUTH HAVEN TO ALMA. THE PRIMARY THREAT WILL BE WINDS TO 65 MPH AND HAIL TO ONE INCH IN DIAMETER. THE STORMS WILL MOVE NORTHEAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH TUESDAY MORNING ALTHOUGH STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON SATURDAY AS AN UPPER LEVEL SYSTEM IMPACTS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. RG NJJ
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:17 PM EDT | Special Marine Warning | GRR | 88 min | |
| Jul 4, 3:28 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 51 min |
| Jul 4, 5:29 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 26 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.